Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 25, 2003

August 25, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 25, 9:40 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 25, 9:40 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 PM EDT MON AUG 25 2003

THUNDERSTORMS HAVE BEGUN TO FORM ACROSS WEST CENTRAL PENNSYLVANIA IN
HUMID AIR AND DEVELOPING WARM FRONTAL BOUNDARY AS SHOWN BY RECENT
RUC. MENTIONED HAIL, HEAVY RAIN, LIGHTNING, AND HIGH WINDS POSSIBLE
WITH STORMS, NORTH OF I-70.

PER SPC DISCUSSION AND ETA, EXPECT THUNDERSTORMS OVER WISCONSIN AND
MICHIGAN TO MOVE ACROSS UPPER OHIO VALLEY TUESDAY. REST UNCHANGED.
...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 25, 4:00 AM EST, 18 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-250900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

.SHOWERS AND THUNDERSTORMS WILL DEVELOP ON TUESDAY AND AGAIN ON
WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION.  SOME OF THESE
STORMS MAY BY STRONG TO SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 25, 9:12 PM EST, 1 hour 23 minutes before
PAZ013-014-022-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT MON AUG 25 2003

...NEWLY DEVELOPED THUNDERSTORMS...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS DEVELOPING OVER LAWRENCE, BUTLER, AND ARMSTRONG
COUNTIES.  THEY ARE MOVING TOWARD THE EAST AT 20 MPH.

VERY HEAVY RAINFALL, HAIL, AND GUSTY WINDS ARE ALL LIKLEY WITH THESE
THUNDERSTORMS.  ALSO, FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURING,
SO POWER OUTAGES ARE POSSIBLE.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  YOUR CAR OFFERS
GOOD LIGHTNING PROTECTION.

REHAK

The radar

The Pittsburgh radar (KPBZ), 66 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
August 25, 10:35 PM EST
Where
Armstrong County, West Kittanning
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
40.817, -79.533

Large trees blown down across Pine Hill Rd. One tree damaged a church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334251.